New York, 2005

Flash Flood in New York, August 30, 2005

August 30, 2005 · NWS OKX · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Aug 30, 8:30 AM EST, 5 hours earlier.

Area forecast discussion, Aug 30, 8:30 AM EST, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
930 AM EDT TUE AUG 30 2005

...MUCH NEEDED RAINS ON THE WAY...

.NEAR TERM (TODAY AND TONIGHT)...
SOME BENEFICIAL RAINS OVER THE PARCHED FAR EASTERN PORTION OF CWA
EARLY THIS MORNING...1+ ACROSS PORTIONS OF SOUTH FORK OF LI AND
EASTERN NEW LONDON COUNTY. THIS IN RESPONSE TO A DEEP TROPICAL
MOISTURE FEED...WEAK SHORTWAVE/VORT ENERGY ROUNDING UPPER LOW OVER
ONTARIO...AND A WEAK BOUNDARY PROVIDING THE LOW-LEVEL CONVERGENCE.
EXPECT THIS ACTIVITY TO CONTINUE THROUGH THE AFTERNOON IN THE FORM
OF SCATTERED MODERATE/LOCALLY HEAVY SHRA/ISOLATED TSTMS. LIGHTER
RAIN SHOWER ACTIVITY OVER THE WESTERN HALF OF CWA IN RESPONSE TO
SHORTWAVE/VORT ENERGY WILL BECOME LOCALLY HEAVY THIS AFTERNOON WITH
DAYTIME HEATING CONVECTION IN THIS TROPICAL AIRMASS. HAVE INCREASED
POPS TO LIKELY/CAT ACROSS THE AREA TO ACCOUNT FOR THIS. A GOOD DEAL
OF CLOUD COVER WILL LIMIT SURFACE BASED INSTABILITY TODAY...WHICH
SHOULD KEEP ANY TSTM ACTIVITY BELOW SEVERE LEVELS. MAIN THREAT WILL
BE TORRENTIAL DOWNPOURS.

OTHERWISE...THE COMBINATION OF A SLOW MOVING UPPER LOW SOUTH OF
JAMES BAY... EXTENDING SOUTHWARD INTO THE OH AND TN VALLEYS...WILL
HELP TO STEER THE REMNANTS OF KATRINA TO THE NORTHEAST. THE CURRENT
TPC FORECAST TAKES THE REMNANT LOW WELL WEST OF THE FORECAST
AREA...TRACKING UP INTO THE OH VALLEY TONIGHT AND INTO THE ST.
LAWRENCE RIVER VALLEY WED NIGHT.

TROPICAL MOISTURE STREAMING OUT AHEAD OF THE SYSTEM AROUND THE
WESTERN PERIPHERY OF THE SUB TROPICAL RIDGE AND WEAK PERTURBATIONS
BOTH AT THE SURFACE AND ALOFT WILL RESULT IN GOOD CHANCES OF
RAINFALL THE NEXT 36 HOURS.

AS THE REMNANTS OF KATRINA WORK UP INTO THE OHIO VALLEY THIS
EVENING...A STRENGTHENING LOW-LEVEL JET WILL DEVELOP ALONG THE
EASTERN SEABOARD. THIS IS EXPECTED TO PROVIDE ENOUGH THERMAL FORCING
IN A MOISTURE-LADEN AIRMASS TO PRODUCE WIDESPREAD RAINFALL
OVERNIGHT. IN FACT...LOCALIZED HEAVY DOWNPOURS WILL BE POSSIBLE
UNTIL A COLD FRONT CLEARS THE AREA WED EVENING.
&&

.SHORT TERM (WEDNESDAY THROUGH THURSDAY)...
AIRMASS BECOMES A BIT LESS STABLE ON WED WITH SLIGHTLY HIGHER TEMPS.
HOWEVER...DEEP MOISTURE WILL RESULT IN MOSTLY CLOUDY CONDITIONS...
LIMITING THE TRUE POTENTIAL. 0-1 KM HELICITY VALUES ON WED ON THE
ORDER OF 150 TO 200 M2/S2. THUS...LOW TOP CONVECTION WITH SUPERCELL
DEVELOPMENT WILL HAVE TO BE CLOSELY WATCHED IN THIS TROPICAL
AIRMASS. A LIMITING FACTOR THOUGH IS THAT THE REMNANT LOW WILL TRACK
TO THE WEST OF THE APPALACHIANS...WHICH USUALLY LIMITS THE AMOUNT OF
LOW-LEVEL SHEAR. WHILE A LOW CAPE ENVIRONMENT IS FORECAST ON
WED...ANY SIGNIFICANT BREAKS IN THE CLOUD WOULD FURTHER DESTABILIZE
THE AIRMASS.

SIDING WITH THE GFS AND CANADIAN SOLUTIONS WE ARE LOOKING FOR A
FRONTAL PASSAGE BETWEEN 00Z AND 06Z THU WITH DRY CONDITIONS EXPECTED
BY DAYBREAK. WEAK COLD ADVECTION AND A DRYING AIRMASS WILL ALLOW FOR
GOOD HEATING OF THE SFC WITH TEMPS WELL INTO THE 80S THU AFT.
&&

.LONG TERM (THURSDAY NIGHT THROUGH MONDAY)...
A DRIER AND SLIGHTLY COOLER AIRMASS IS THEN EXPECTED TO DOMINATE THE
LOCAL REGION THROUGH THE REMAINDER OF THE LONG TERM. STAYED VERY
CLOSE TO HPC GUIDANCE THROUGH THE ENTIRE EXTENDED PERIOD.
&&

.MARINE...
WINDS AND SEAS WILL LIKELY STAY BELOW SCA CRITERIA THROUGH TODAY.
THEREAFTER...THE GRADIENT AND LLJ SHOULD INCREASE DUE TO THE CLOSE
PASS OF THE REMNANTS OF KATRINA. THIS WILL LIKELY BE ENOUGH TO CAUSE
FOR SCA WINDS WED AND WED NIGHT...ESPECIALLY ON THE OCEAN. SEAS ON
THE OCEAN WILL LIKELY RESPOND BY LATE TONIGHT BY GOING UP TO AROUND
5 FT...TOPPING OUT AROUND 8-9 FT WED EVENING. WINDS AND SEAS SUBSIDE
THURS ONWARD.
&&

.AVIATION...
VERY MOIST AIRMASS IN PLACE WITH SOUTHERLY WINDS AROUND 10 KNOTS OR
SO PREVAILING THROUGH THE PERIOD. CIGS STILL IN THE IFR/MVFR RANGE
AT SOME TERMINALS BUT EXPECT THIS TO LIFT TO MAINLY VFR THIS
AFTERNOON ALTHOUGH SHOWERS WILL LOWER THIS AT TIMES. VSBY OUTSIDE OF
SHOWERS SHOULD REMAIN VFR. THIS EVENING BOTH CIGS AND VSBY WILL
LOWER TO IFR OR LOWER AND REMAIN DOWN THROUGH EARLY WEDNESDAY
MORNING.
&&

.HYDROLOGY...
EXPECT A QPF OF BETWEEN 1 AND 1 1/2 INCHES THROUGH WEDNESDAY NIGHT
WITH POSSIBLY SOME LOCALIZED HIGHER AMOUNTS. DUE TO THE TROPICAL
NATURE OF AIRMASS...THE POTENTIAL FOR LOCALIZED FLOODING IS
POSSIBLE...HOWEVER...SINCE THE AREA HAS BEEN VERY DRY...WE DO NOT
EXPECT THE RAINFALL TO CAUSE ANY SIGNIFICANT PROBLEMS WITH RIVERS
AND STREAMS.
&&

.FIRE WEATHER...
THE FORECAST HIGH HUMIDITY AND SIGNIFICANT RAINFALL OVER THE NEXT
TWO DAYS WILL PUT AN END TO THE RECENT FIRE WEATHER DANGER.
&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...NONE.
&&
Hazardous weather outlook, Aug 30, 4:36 AM EST, 8 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
536 AM EDT TUE AUG 30 2005

SPOTTER ACTIVATION IS NOT ANTICIPATED.

CTZ005>012-NJZ002>006-011-NYZ067>081-311000-
BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ-
KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY-
NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT-
NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY-
NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-QUEENS NY-
RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHEAST SUFFOLK NY-
SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT-
SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY-
UNION NJ-WESTERN PASSAIC NJ-
536 AM EDT TUE AUG 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK...
NORTHEASTERN NEW JERSEY AND SOUTHERN CONNECTICUT.

.DAY ONE...TODAY AND TONIGHT

THERE IS THE POTENTIAL FOR LOCALLY HEAVY RAINFALL TO ACCOMPANY
ANY SHOWERS AND THUNDERSTORMS DURING THE NEXT 24 HOURS. DUE TO THE
RECENT STRETCH OF DRY WEATHER...WE DO NOT EXPECT THE RAINFALL TO
CAUSE ANY SIGNIFICANT PROBLEMS WITH RIVERS AND STREAMS. LOCALIZED
FLOODING IS POSSIBLE...BUT MAINLY OF THE MINOR NUISANCE VARIETY...
OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

AN APPROACHING COLD FRONT WILL INTERACT WITH A MOISTURE-RICH AIRMASS.
THIS WILL RESULT IN ADDITIONAL RAINFALL ON WEDNESDAY AS SHOWERS AND
THUNDERSTORMS DEVELOP ALONG AND AHEAD OF THE COLD FRONT. THE COLD
FRONT IS FORECAST TO MOVE THROUGH THE TRI-STATE AREA DURING THE
EVENING HOURS...OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

ANZ330-335-338-350-353-355-311000-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-NEW YORK HARBOR-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
536 AM EDT TUE AUG 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COASTAL WATERS
OF SOUTHEASTERN NEW YORK...NORTHEASTERN NEW JERSEY AND SOUTHERN
CONNECTICUT.

.DAY ONE...TODAY AND TONIGHT

A STRENGTHENING SOUTHERLY FLOW IS EXPECTED TO BRING SEAS ON THE
OCEAN UP TO SMALL CRAFT ADVISORY CRITERIA TONIGHT...OTHERWISE NO
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

SMALL CRAFT CONDITIONS ARE FORECAST ON ALL WATERS DURING THE DAY
WEDNESDAY AND MAY CONTINUE INTO THURSDAY FOR SEAS ON THE OCEAN...
OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 30, 1:29 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
229 PM EDT TUE AUG 30 2005

CTZ005>012-NJZ002>006-011-NYZ067>081-310300-
BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ-
KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY-
NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT-
NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY-
NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-QUEENS NY-
RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHEAST SUFFOLK NY-
SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT-
SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY-
UNION NJ-WESTERN PASSAIC NJ-
229 PM EDT TUE AUG 30 2005

...HEAVY RAIN POSSIBLE AT TIMES THROUGH WEDNESDAY EVENING...

A TROPICAL AIRMASS HAS WORKED ITS WAY UP THE EASTERN SEABOARD AND
WILL REMAIN ACROSS THE TRI-STATE REGION THROUGH THE MID WEEK PERIOD.
AT THE SAME TIME THE REMNANTS OF KATRINA WILL BE TRACKING ALONG TO
THE WEST OF THE APPALACHIANS. THE RESULT OF ALL OF THIS IS THAT WE
WILL BE UNDER THE THREAT OF RAIN FOR THE NEXT 36 HOURS OR SO AND
THAT SOME OF THIS MAY BECOME QUITE HEAVY AT TIMES.

ALONG THE COAST WE ARE ANTICIPATING A TOTAL RAINFALL THAT WILL
AVERAGE BETWEEN 1 AND 2 INCHES. FURTHER INLAND...AMOUNTS BETWEEN 2
AND 2 1/2 INCHES ARE MORE LIKELY ALTHOUGH LOCALLY HIGHER AMOUNTS ARE
POSSIBLE THROUGHOUT THE ENTIRE TRI-STATE REGION. SUCH AMOUNTS ARE
SIGNIFICANT...BUT SINCE WE HAVE BEEN VERY DRY AS OF LATE...THE
THREAT OF FLOODING SHOULD BE MINIMIZED. MAIN STEM RIVERS AND
STREAMS ARE RUNNING VERY LOW AT THIS TIME SO NO PROBLEMS ARE
EXPECTED HERE. THE SMALLER STREAMS AND CREEKS...ALSO RUNNING VERY
LOW...WILL LIKELY SEE SOME SHARP RISES BUT EVEN HERE THE THREAT OF
OVERFLOWING THEIR BANKS IS RELATIVELY SMALL. THE TYPE OF FLOODING
THAT IS MOST LIKELY TO OCCUR IS LOCALIZED URBAN FLOODING AND
FLOODING OF POOR DRAINAGE AREAS. BOTH THE WEDNESDAY MORNING AND
EVENING RUSH HOUR ARE EXPECTED TO FEATURE SOME LOCALLY HEAVY RAINS
SO DELAYS ARE POSSIBLE.

ANOTHER THREAT BEING LOOKED AT IS THE POSSIBILITY OF SOME DAMAGING
STORMS WEDNESDAY...MAINLY DURING THE LATE AFTERNOON AND EVENING
HOURS. THE STORM PREDICTION CENTER HAS PLACED OUR REGION UNDER A
SLIGHT RISK FOR SEVERE WEATHER DURING THAT TIME...INCLUDING THE
MENTION FOR THE POTENTIAL OF A TORNADO. THIS THREAT IS GOING TO
DEPEND HEAVILY ON JUST HOW MUCH SUNSHINE WE MANAGE TO GET WEDNESDAY.
THE MORE SUNSHINE WE GET...THE GREATER THE THREAT FOR SEVERE
WEATHER. IF WE STAY CLOUDY...THE ATMOSPHERE WILL REMAIN MORE STABLE
AND THUS THE THREAT WILL BE GREATLY DIMINISHED.

THE THREAT FOR SEVERE WEATHER AND ALSO THE HEAVY RAIN WILL COME TO
AN END WEDNESDAY NIGHT AS A COLD FRONT SWEEPS ACROSS US FROM THE
WEST.

IN THE MEANTIME...STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL
MEDIA FOR THE LATEST DETAILS.

The radar

The Brookhaven radar (KOKX), 40 km away, was scanning. The volume nearest the first event began at 18:32 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Suffolk

When
August 30, 1:30 PM EST to 1:45 PM EST
Where
Suffolk County, Northport
Reported by
LAW ENFORCEMENT
Coordinates
40.900, -73.333

Thunderstorms caused flash flooding of roads in Northport and Centerport. Radar rainfall estimates were 3 to 5 inches in only two hours time.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2005Every state in 2005This day in weather historyWarnings in New York, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5472759.